Minnesota, 2008

Hail in Minnesota, July 2, 2008

July 2, 2008 · NWS DLH · 2 events in 1 county or zone

A strong cold front passed through northeast Minnesota, producing scattered strong to severe thunderstorms with large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A strong cold front passed through northeast Minnesota, producing scattered strong to severe thunderstorms with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 1, 10:26 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 1, 10:26 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1126 PM CDT TUE JUL 1 2008

.UPDATE...
SEVERE THUNDERSTORM WATCH NUMBER 649 HAS BEEN EXTENDED FROM 1100
PM TUESDAY JULY 1 TO 100 AM WEDNESDAY JULY 2

&&

.DISCUSSION...
THUNDERSTORMS CONTINUE TO DEVELOP AND CROSS SOUTHERN ITASCA
COUNTY. IT APPEARS THAT INSTABILITY AND A POTENTIAL FOR
CONTINUED SEVERE THUNDERSTORM DEVELOPMENT IS LINGERING BEHIND OR
TO THE NORTHWEST OF THE STORMS IN SOUTHERN ITASCA COUNTY...SO THAT
THE THREAT OF THUNDERSTORMS FORMING AND BECOMING SEVERE CONTINUES
ACROSS NORTHERN ITASCA AND ALSO KOOCHICHING COUNTY FOR A COUPLE
MORE HOURS. THE CURRENT DOUBLE LINE OF THUNDERSTORMS...ONE FROM
CASS COUNTY NORTHEASTWARD THROUGH THE IRON RANGE TO THE NORTHERN
ARROWHEAD AND THE OTHER FROM THE DULUTH AREA NORTHEASTWARD THROUGH
THE NORTH SHORE AND NEARSHORE MINNESOTA WATERS OF LAKE SUPERIOR
CONTINUE TO PRODUCE INTENSE THUNDERSTORMS.

&&

.PREV DISCUSSION... /ISSUED 909 PM CDT TUE JUL 1 2008/

MESOSCALE UPDATE...CONCERNING INCREASING COVERAGE OF ELEVATED
CONVECTION FROM BRAINERD LAKES REGION TO THE MN ARROWHEAD...

LATEST FEW VOLUME SCANS FROM KDLH INDICATE NUMEROUS SMALL CONVECTIVE
CORES DEVELOPING FROM NEAR BRAINERD/AITKIN..NEWD TO ELY AND THE
BWCA. THIS ACTIVITY IS FORMING WITHIN AN AXIS OF 2000-3000 J/KG OF
MOST UNSTABLE ELEVATED CAPE PER THE LATEST SPC MESOANALYSIS
GRAPHICS. THIS IS SEEMINGLY ADDITIONAL SUPPORTING EVIDENCE OF AN
INCREASING LOW LEVEL JET/ISENTROPIC ASCENT AND RESULTANT INCREASE IN
WARM ADVECTION/FRONTOGENESIS AND MESOSCALE LIFT AHEAD OF THE PRIMARY
CONVECTIVE BAND FROM RED LAKE TO VOYAGEURS NATIONAL PARK.

OVER THE NEXT COUPLE HOURS..WE EXPECT CONTINUED DEVELOPMENT OF
ADDITIONAL CONVECTIVE UPDRAFTS ALONG AND AHEAD OF THE FRONT AS THE
AFOREMENTIONED PROCESSES CONTINUE TO INCREASE WITH THE NOCTURNAL LOW
LEVEL JET.  WITH BOUNDARY LAYER STABILIZATION..ALREADY MINIMAL
TORNADO THREAT WILL CEASE..BUT THREAT OF LARGE HAIL AND DAMAGING
WINDS WILL PERSIST FROM SLIGHTLY ELEVATED CONVECTION AS LAYER
LIFTING PROCESSES ACT ON UNSTABLE AIRMASS.
 MILLER

&&

POINT TEMPS/POPS...
DLH  59  72  47  69 /  60  10  10  10
INL  56  68  43  72 /  60  20  20  10
BRD  57  74  48  72 /  60  10  10  10
HYR  62  76  46  73 /  60  20  10  10
ASX  62  72  49  71 /  60  20  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

EOM
Hazardous weather outlook, Jul 1, 9:14 AM CST, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1014 AM CDT TUE JUL 1 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-021030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1014 AM CDT TUE JUL 1 2008

...RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE NORTHLAND
FROM LATE AFTERNOON INTO TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE SOUTHWARD OUT OF CANADA LATER TODAY AND
THROUGH THE REGION TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS FAR NORTHERN MINNESOTA DURING THE AFTERNOON...WITH
THUNDERSTORMS SPREADING ACROSS THE REST OF THE AREA THIS EVENING.
WITH TEMPERATURES REACHING INTO THE MIDDLE TO UPPER 80S
TODAY...AND MOISTURE INCREASING THROUGHOUT THE DAY...THERE WILL BE
A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS MUCH
OF THE AREA. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE
ACROSS NORTHEASTERN MINNESOTA AND FAR NORTHWESTERN WISCONSIN.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH ANY
SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE NORTHLAND ON
WEDNESDAY...AND AGAIN FROM SATURDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...
ESPECIALLY FROM LATE AFTERNOON THROUGH THIS EVENING.

LSZ121-140>148-021030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1014 AM CDT TUE JUL 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE SOUTHWARD OUT OF CANADA LATER TODAY AND
THROUGH THE REGION TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS FAR NORTHERN MINNESOTA DURING THE AFTERNOON...WITH
THUNDERSTORMS SPREADING ACROSS THE REST OF THE AREA THIS EVENING.
WITH TEMPERATURES REACHING INTO THE MIDDLE TO UPPER 80S
TODAY...AND MOISTURE INCREASING THROUGHOUT THE DAY...THERE WILL BE
A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS MUCH
OF THE AREA. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE
ACROSS NORTHEASTERN MINNESOTA AND FAR NORTHWESTERN WISCONSIN.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH ANY
SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE NORTHLAND ON
WEDNESDAY...AND AGAIN FROM SATURDAY NIGHT INTO MONDAY.

MELDE

The radar

The Duluth radar (KDLH), 165 km away, was scanning. The volume nearest the first event began at 06:06 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Crow Wing

When
July 2, 12:10 AM CST
Where
Crow Wing County, 1.46 mi NNE of Barrows
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
46.320, -94.240

Hail, Crow Wing

When
July 2, 12:20 AM CST
Where
Crow Wing County, 1.46 mi SSE of Brainerd
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.350, -94.190

Some quarter-sized hail was reported, although mostly penny-sized hail fell for much of the storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128404, 128402.